Can cocaine abuse cause bloody noses?
I'm worried that a good friend has begun abusing cocaine again, because she got a spontaneous bloody nose at dinner the other night. That's a sign, right? What other signs should I look for? What is the best way to approach someone about drug addiction?
You are facing a difficult situation. It is imperative that you gain more information. Your primary doctor can also be a resource--I'm sure he or she will be willing to help. To answer you question--yes, cocaine use can cause bloody noses. The mechanism of this is that when one snorts cocaine they can directly irritate the nasal mucosa (inner part of nose) causing it to bleed. The inner part of the nose has a lot of blood supply and thin skin so the nosebleed can be profuse. Cocaine users snort cocaine as opposed to smoking or injecting (which can also be done) as doing this achieves a "high" quicker. Other signs of cocaine use include small eyes (pinpoint pupils), symptoms of anxiety or paranoia are common. Cocaine gives one extra energy--but the withdrawal or crash from not using can make one appear fatigued, disheveled. A doctor can test for cocaine use in the blood or urine. Keep in mind there are other causes of nose bleeds (or epistaxis--as it is medically known). Dry air can also irritate the inner nose so many people get it in the winter when inside more often. Bleeding conditions can also make one have spontaneous nose bleeds. Medicines like aspirin can do this. So can simple nose picking. Simply put, there are other causes to nosebleeds that must be ruled out. If you think cocaine or another drug is still responsible, the best way to approach your friend is through an honest and open exchange. Tell them what you have seen, with specific examples, and your concerns. Avoid judgement. Keep in mind that they might not be ready for help at this time. This is an extremely difficult situation. Contact your primary care doctor who can put you in touch with addiction services in your area for further information. Good luck!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?